Autoimmune Sequelae Following Rituximab Therapy

A Review of the Literature and Potential Immunologic Mechanisms

Anna E. Kersh, MD, PhD; Ron J. Feldman, MD, PhD

Disclosures

J Clin Rheumatol. 2018;24(8):427-435. 

In This Article

Abstract and Introduction

Abstract

Rituximab is an anti-CD20 antibody used to deplete B lymphocytes in lymphoma and autoimmune disease. Case reports in the literature describe patients who paradoxically develop autoimmune disease in response to rituximab therapy. We review the reports of autoimmune pathology in response to rituximab treatment and the proposed mechanisms of this reaction. These autoimmune diseases manifest in various organ systems, most frequently the skin and lungs, and involve distinct mechanisms of pathogenesis mediated by potential alterations in B and T lymphocytes, innate immune system, and specific environmental factors. Those clinicians utilizing rituximab should be aware of this unusual phenomenon.

Introduction

Rituximab is an anti-CD20 monoclonal antibody used to deplete peripheral B lymphocytes from pre-B through early plasmablast stages that was initially designed to treat non-Hodgkin lymphoma and chronic lymphocytic leukemia and more recently has been utilized in various autoimmune diseases including autoimmune blistering diseases, rheumatoid arthritis (RA), granulomatous polyangiitis, and neuromyelitis optica (NMO).[1–4] Rituximab treatment results in peripheral B-cell depletion, and reconstitution of peripheral CD19+ B cells typically occurs between 6 and 9 months after treatment. In our clinical practice, there have been several cases of patients with autoimmune blistering diseases who, following rituximab treatment and during B-cell repopulation, have developed an exacerbation of a preexisting autoimmune condition or a novel autoimmune disease. We hypothesized that other cases of new-onset autoimmune disease were reported in response to rituximab therapy. An overview of the current literature demonstrated sporadic case reports with similar observations across several specialties, while the purported mechanisms were briefly discussed. In this review, we have collated all of the current literature demonstrating new-onset autoimmunity following rituximab therapy and have discussed the potential mechanisms to explain this phenomenon. Surprisingly, the 2 most common organ systems affected by this phenomenon were skin and lungs. Importantly, many patients required modification in systemic immune suppression to treat the new-onset autoimmune disease. These data are essential for those who utilize rituximab therapy and to posit the immunological basis for development of autoimmunity.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....